Alert archive / Iowa / Wind Advisories in 2022

Wind Advisory 2, NWS Quad Cities, IA

March 5, 202221 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this wind advisory at Mar 5, 2022, 3:27 AM CST for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Mar 5, 2022, 6:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2022, 3:27 AM CST (09:27 UTC)
In effect from
Mar 5, 2022, 6:00 PM CST
Expired
Mar 6, 2022, 6:00 AM CST
In force
12 hr
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWUS73 KDVN 050927
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
327 AM CST Sat Mar 5 2022

IAZ040>042-051>054-063>068-076>078-087>089-ILZ001-002-007-009-
015>018-024>026-051730-
/O.NEW.KDVN.WI.Y.0002.220306T0000Z-220306T1200Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, 
Geneseo, Princeton, Hennepin, Aledo, Oquawka, and Monmouth
327 AM CST Sat Mar 5 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central, northeast and southeast Iowa 
  and north central, northwest and west central Illinois.

* WHEN...From 6 PM this evening to 6 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/dvn
5 follow-up statements
919 
WWUS73 KDVN 051542
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
942 AM CST Sat Mar 5 2022

IAZ040>042-051>054-063>068-076>078-087>089-ILZ001-002-007-009-
015>018-024>026-052345-
/O.CON.KDVN.WI.Y.0002.220306T0000Z-220306T1200Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, 
Geneseo, Princeton, Hennepin, Aledo, Oquawka, and Monmouth
942 AM CST Sat Mar 5 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST SUNDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central, northeast and southeast Iowa 
  and north central, northwest and west central Illinois.

* WHEN...From 6 PM this evening to 6 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/dvn
996 
WWUS73 KDVN 051749
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1149 AM CST Sat Mar 5 2022

IAZ098-099-ILZ034-035-MOZ009-010-060200-
/O.EXA.KDVN.WI.Y.0002.220306T0000Z-220306T1200Z/
Van Buren-Lee-Hancock-McDonough-Scotland-Clark-
Including the cities of Keosauqua, Fort Madison, Carthage, 
Macomb, Memphis, and Kahoka
1149 AM CST Sat Mar 5 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
SUNDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Missouri, Scotland and Clark Counties. In Iowa, Van 
  Buren and Lee Counties. In Illinois, Hancock and McDonough 
  Counties.

* WHEN...From 6 PM this evening to 6 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ040>042-051>054-063>068-076>078-087>089-ILZ001-002-007-009-
015>018-024>026-060200-
/O.CON.KDVN.WI.Y.0002.220306T0000Z-220306T1200Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, 
Geneseo, Princeton, Hennepin, Aledo, Oquawka, and Monmouth
1149 AM CST Sat Mar 5 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east central, northeast and southeast Iowa 
  and north central, northwest and west central Illinois.

* WHEN...From 6 PM this evening to 6 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/dvn
889 
WWUS73 KDVN 060433
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1033 PM CST Sat Mar 5 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061200-
/O.CON.KDVN.WI.Y.0002.000000T0000Z-220306T1200Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
1033 PM CST Sat Mar 5 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of northeast Missouri, east central, 
  northeast and southeast Iowa and north central, northwest and 
  west central Illinois.

* WHEN...Until 6 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/dvn
427 
WWUS73 KDVN 060917
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
317 AM CST Sun Mar 6 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061200-
/O.CON.KDVN.WI.Y.0002.000000T0000Z-220306T1200Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
317 AM CST Sun Mar 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of northeast Missouri, east central, 
  northeast and southeast Iowa and north central, northwest and 
  west central Illinois.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

www.weather.gov/dvn
975 
WWUS73 KDVN 061205
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
605 AM CST Sun Mar 6 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061315-
/O.EXP.KDVN.WI.Y.0002.000000T0000Z-220306T1200Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
605 AM CST Sun Mar 6 2022

...WIND ADVISORY HAS EXPIRED...

West winds have decreased below criteria for a Wind Advisory, 
with a few locations seeing gusts upwards to 35 mph. Thus, the
Wind Advisory was allowed to expire. Gusty winds will be seen 
through the morning, becoming lighter in the afternoon hours.


$$

www.weather.gov/dvn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Mar 4, 10:23 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Mar 4, 10:23 PM CST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1023 PM CST Fri Mar 4 2022

...06Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 202 PM CST Fri Mar 4 2022

Southeast winds are widespread over the Midwest and Great Lakes as
an approaching low pressure moves northeast from west Kansas. While
this is warm advection, the 15 to 25 mph winds and temperatures
slowly rising through the 40s are creating a brisk feel to the day.
The main surge of warm air is found well to the west, over the
Plains states, with widespread 60s and 70s, and winds directly from
the south.

&&

.SHORT TERM...(This Evening through Saturday Night)
ISSUED AT 202 PM CST Fri Mar 4 2022

Key Messages:

1) Warm and windy, with near record highs possible Tomorrow.

2) Severe Weather - a conditional threat Saturday Evening.

3) Strong winds possible Saturday night.

At the surface tonight, winds will remain southeast at 15 to 25 mph,
with temperatures somewhat steady in the mid 30s north to mid 40s
south. Aloft, the LLJ will be positioned over Iowa, streaming warm
and increasingly moist air northeast toward the upper Great Lakes.
There will be little if any low level convergence for low clouds or
boundary layer forced rain, however, this process will gradually
increase the threat of high based showers and thunderstorms. The
main threat for rains will be northwest, as MUCAPE values near 500
by morning. Any high based showers and storm, really through both
the night and daytime hours Saturday, will be moving rapidly
northeast, likely over 40 mph. Thus, QPF should be fairly low with
any activity. Repeating showers and storms in the northwest CWA
could result in some amounts around 0.25 through the day Saturday,
otherwise, the southeast half, likely dry through the daytime, will
average a dry QPF.

Saturday evening, a narrow window of strong to severe storms remains
possible as the dry slot arrives just ahead of the cold front. This
is somewhat disjointed timing for getting a robust squall line, at
least this far east. Central Iowa should see initialization,
which should be surface based, followed by an evolution east, with
a gradual decrease in storm updraft strength expected as the
linear cluster rolls east through our area. The fast movement will
again keep the overall QPF low, but the strong winds aloft, in
the 45 to 55 kt range at 4-5kft, will bring the threat for a
period of gusty winds up to 60 mph. This isn't nearly as strong of
a system as last December's derecho, but the timing and evolution
is comparable. Thus, I agree with SPC that the western CWA is
most at risk for a wind gust, but feel the tornado threat should
be more confined to Central Iowa. Hail, is possible, but there's
more model data suggesting updrafts weakening than staying
strong, with hail a lower threat (small hail still possible).

After 10 PM, the dry slot will race through the far northeast, and
end any measurable rainfall.  Gusty northwest winds will be found
with the front, and behind it, as temperatures fall back to around
freezing by morning. Wind gusts after midnight will likely be
widespread 35 mph, with a few gusts up to 45 mph possible.

ERVIN

.LONG TERM...(Sunday through Friday)
ISSUED AT 202 PM CST Fri Mar 4 2022

Key Messages:

1.  Active pattern for the long term.
2.  Near normal temperatures into next week with two systems one
    Monday the other later in the week.

Discussion:

Flow remains active through the long term period as largescale SW
flow exists across the area.  With a largescale trof across the
western CONUS, the waves out of the SW will move across our area
through the extended.  The first wave is expected Monday into
Tuesday with broad WAA precip Monday, followed by wraparound precip
later Monday into Tuesday AM.  Then we see near normal temps in the
40s as the next wave digs into the western CONUS Wed into Thu.  This
wave moves directly across the area, and brings pops to the area
later in the week as well.

First system looks to a repeat of this winter's systems.  Surface
tracks south of the St Louis area, bringing drier and cooler air
into most of our area with the highest QPF values south and east of
our area.  We look to start out as snow then change to rain as
warmer temps move into the area.  Across the west monday morning, it
does look like the clear slot could move into the area and cause a
short period of fzra before turning to rain later on Monday. This
transition period would be the most impactful for areas mainly west
of the Mississippi and south of I80.  There could be a need for
short adv as this could affect the AM commute.  Later shifts will
need to keep an eye on this.  Otherwise, snowfall amounts look light
and generally around or under an inch. Winds aren't as strong post
frontal so wet roadways could freeze as the CAA overtakes the area.
Any lingering slick conditions should be short lived as temps on
Tuesday rise above freezing.

Later in the week, latest guidance has the H5 wave move right over
the area.  Cooler air wrapping around would cause rain to turn to
snow.  This next chance for precip could give us more accumulation
than the one to start the week.  Confidence remains low in details
with this system at the time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1020 PM CST Fri Mar 4 2022

LLWS will be maintained into Saturday AM with recent DVN WSR-88D
VWP data indicating 50 kts of southerly wind around 1000-1500 ft
agl. A lifting wave across the area will foster sprinkles and
showers early in the period with no impacts. Then after 09z-15z
anticipate an uptick in showers and possibly a few storms into
northeast Iowa and vicinity of CID and DBQ especially with a
veering low level jet. Conditions through 15z are anticipated to
be VFR. After 15z, may see some lower Cigs with MVFR to possibly
some IFR into CID and DBQ with advection of low level moisture
ahead of a cold front. A round of showers and storms is
anticipated to move across portions of the area Saturday afternoon
with the dry slot aloft. Then, another line of showers and storms
with greater coverage and potentially an embedded severe threat
for strong winds is expected 00z-05z. Winds will remain gusty from
the S/SE throughout the period.

&&

.CLIMATE...
ISSUED AT 125 PM CST Thu Mar 3 2022

Record Highs for March 5...

Moline.........69 in 2009 and previous years
Cedar Rapids...72 in 1921
Dubuque........69 in 1921
Burlington.....73 in 1910

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gibbs
AVIATION...05
CLIMATE...Cousins

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:00 AM CSTSpecial Weather StatementDVNBenton30 min
Mar 5, 6:31 AM CSTSpecial Weather StatementDVNBenton, Delaware, Dubuque, Iowa, Jones, Linn59 min
Mar 5, 7:22 AM CSTSpecial Weather StatementDVNJones38 min
Mar 5, 10:43 AM CSTSpecial Weather StatementDVNIowa, Johnson47 min
Mar 5, 11:30 AM CSTSpecial Weather StatementDVNCedar45 min
Mar 5, 3:00 PM CSTSpecial Weather StatementDVNBuchanan30 min
Mar 5, 3:50 PM CSTSpecial Weather StatementDVNJefferson25 min

Nearby

Wind Advisories in Iowa, 2022Wind Advisories in Illinois, 2022Wind Advisories in Missouri, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.